Case Reports: Monday, October 24, 2011 |

Response of Bleomycin Induced Pneumonitis to Pentoxifylline FREE TO VIEW

Jaspreet Ahuja, MD; Mohammed Sharif, MD; Edwin Annan, MD; Samuel Acquah, MD
Chest. 2011;140(4_MeetingAbstracts):72A. doi:10.1378/chest.1120101
Text Size: A A A
Published online


INTRODUCTION: The most serious and dose limiting side effect of Bleomycin is induction of pulmonary toxicity. When clinical Bleomycin Induced Pneumonitis (BIP) occurs, the most widely used treatment agents are corticosteroids in high doses. The data on the efficacy of corticosteroids for BIP are rather conflicting and only a few studies have shown minimal response to corticosteroids. We report a case of BIP improved on treatment with Pentoxyfylline in addition to corticosteroids.

CASE PRESENTATION: A 38 year old woman with Hodgkins Lymphoma presented to our clinic with insidious onset of shortness of breath. The patient’s diagnosis of Hodgkins Lymphoma was made five months prior to her presentation, and she had received 4 cycles of Adriamycin, Bleomycin, Vincristine, and Dacarbazine (ABVD). She underwent pulmonary function tests (PFT’s) which revealed a FEV1 of 64% of predicted, FVC of 56% predicted with a normal FEV1/FVC ratio. Her diffusion capacity was severely reduced at 24% of predicted. PFT’s prior to starting chemotherapy were within normal limits. A chest CT performed at this time revealed bilateral subpleural reticulation with patchy ground glass interstitial changes. BIP was suspected and the patient underwent fiberoptic bronchoscopy with transbronchial biopsies. All cultures including bacterial, viral, AFB, PCP and fungal stains were negative. Pathology showed peribronchial collections of foamy histiocytes without granulomas or evidence of lymphoma. The patient was started on Prednisone 60 mg daily with minimal improvement. Due to worsening shortness of breath, she presented to the emergency department three weeks later. Exam was significant for a temperature of 97.4F, blood pressure of 94/57 mm hg, pulse rate of 120 beats per minute, respiratory rate of 36 per minute and oxygen saturation of 84% on room air. Physical exam included bibasilar, fine dry crackles on auscultation. Admission laboratory data was significant for a white cell count of 3200 per cu mm. Repeat CT scan done at this time showed worsening parenchymal opacities and interstitial fibrosis with no evidence of pulmonary embolism. The patient required 100% Fio2 delivered by face mask with oxygen saturations between 92-94% and a respiratory rate of 44 per minute. The patient was started on Vancomycin, Cefepime, Oseltamavir, Trimethoprim-Sulfamethoxazole and methylprednisolone and methylprednisolone one gram IV daily for three days. Thereafter, she was maintained on solumedrol 60 mg IV every 6 hours. Despite this regimen, her clinical course worsened with deteriorating hypoxemia and diaphoresis over the next 8 days, requiring non-invasive positive pressure ventilation (NIPPV). She was then started on Pentoxyfylline 400mg every along with high dose steroids. The patient’s clinical course gradually improved over the next 3 days with liberation from NIPPV. Over the next two weeks, she showed progressive improvement in symptoms with reducing oxygen requirements to 6L per minute via nasal cannula. A Chest CT scan performed 14 days later revealed improved ground glass opacities and fibrosis.

DISCUSSION: BIP occurs in 0 to 46% of patients treated with bleomycin-containing chemotherapy, depending on the criteria used for the diagnosis. Our patient had developed severe BIP, and despite treatment her symptoms were minimally improved. After the addition of oral Pentoxifylline to her regimen, clinical symptoms, oxygen saturation and radiographic abnormalities were all improved. The mechanism of bleomycin-induced lung injury is not entirely clear, but likely includes components of oxidative damage, relative deficiency of the deactivating enzyme bleomycin hydrolase, genetic susceptibility, and elaboration of inflammatory cytokines. Since Pentoxifylline inhibits activation of neutrophil granulocytes and formation of reactive oxygen species, this may be the mechanism responsible for the improvement.

CONCLUSIONS: Few case reports have reported improvement of BIP on addition of Pentoxyfylline but the data is still very limited. Addition of Pentoxyfylline in management of these refractory cases should be considered if the clinical course is worsening.

Reference #1 John Goffin, Harvey Kreisman, Victor Sandor: Bleomycin-Induced Lung Toxicity and Pentoxifylline. Journal of Clinical Oncology, Vol 19, Issue 2 (January), 2001: 597-598

Reference #2 Stefan Sleijfer: Bleomycin-Induced Pneumonitis. Chest 2001;120;617-624

Reference #3 D A White, D E Stover: Severe bleomycin-induced pneumonitis. Clinical features and response to corticosteroids. Chest 1984;86;723-728

DISCLOSURE: The following authors have nothing to disclose: Jaspreet Ahuja, Mohammed Sharif, Edwin Annan, Samuel Acquah

No Product/Research Disclosure Information

07:15 AM - 08:45 AM




Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543